Alert archive / New Mexico / Red Flag Warnings in 2015

Red Flag Warning 5, NWS Midland/Odessa, TX

April 8, 2015

NWS Midland/Odessa, TX issued this red flag warning at Apr 8, 2015, 4:08 AM MDT. It took effect at Apr 8, 2015, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2015, 4:08 AM MDT (10:08 UTC)
In effect from
Apr 8, 2015, 11:00 AM MDT
Expired
Apr 8, 2015, 8:00 PM MDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WWUS84 KMAF 081008
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
508 AM CDT WED APR 8 2015

...RED FLAG WARNING IN EFFECT THIS AFTERNOON THROUGH MID EVENING
FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITY OF 15
PERCENT OR LESS...AND HIGH FIRE DANGER FOR THE GUADALUPE MOUNTAINS...
SOUTHEAST NEW MEXICO PLAINS AND VAN HORN HIGHWAY 54 CORRIDOR...

...FIRE WEATHER WATCH CANCELLED TODAY FOR THE DAVIS MOUNTAINS...
UPPER TRANS PECOS...WESTERN AND NORTHERN PERMIAN BASIN...

...ANOTHER DAY OF BREEZY WEST TO SOUTHWEST WINDS ARE EXPECTED 
ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE GUADALUPE
MOUNTAINS...AND VAN HORN HIGHWAY 54 CORRIDOR. COMBINED WITH LOW
RELATIVE HUMIDITY AND HIGH FIRE DANGER...CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED. 

TXZ045>047-050-051-058>061-067-074-081115-
/O.CAN.KMAF.FW.A.0006.150408T1700Z-150409T0200Z/
GAINES-DAWSON-BORDEN-ANDREWS-MARTIN-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-WARD-
DAVIS/APACHE MOUNTAINS AREA-
508 AM CDT WED APR 8 2015

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW
HUMIDITY FOR THE DAVIS MOUNTAINS...UPPER TRANS PECOS...AND
WESTERN AND NORTHERN PERMIAN BASIN...

PERSISTENT CLOUD COVER WILL RESULT IN WEAKER WINDS AND 
HIGHER HUMIDITY THIS AFTERNOON. THE FIRE WEATHER WATCH
HAS BEEN CANCELLED.

$$

NMZ114-115-TXZ057-258-082215-
/O.UPG.KMAF.FW.A.0006.150408T1700Z-150409T0200Z/
/O.NEW.KMAF.FW.W.0005.150408T1700Z-150409T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR-
GUADALUPE MOUNTAINS-
508 AM CDT WED APR 8 2015 /408 AM MDT WED APR 8 2015/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
9 PM CDT /8 PM MDT/ THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY
FOR THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS AND
VAN HORN HIGHWAY 54 CORRIDOR. 

* WINDS...WEST TO SOUTHWEST 20 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* HUMIDITY...7 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)
1 follow-up statement
408 
WWUS84 KMAF 081919
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM CDT WED APR 8 2015

...RED FLAG WARNING REMAINS IN EFFECT THROUGH EARLY EVENING FOR
20 FT WINDS OF 20 MPH OR GREATER...RELATIVE HUMIDITY OF 15 PERCENT
OR LESS...AND HIGH FIRE DANGER FOR THE GUADALUPE MOUNTAINS...
SOUTHEAST NEW MEXICO PLAINS... AND VAN HORN HIGHWAY 54 CORRIDOR...

.ABUNDANT CLOUD COVER HAS SLOWED DAYTIME HEATING BUT TEMPERATURES
ARE EXPECTED TO RISE THIS AFTERNOON PUSHING RH VALUES BELOW 15
PERCENT. STRONGER WINDS ALOFT WILL MIX DOWN TO THE SURFACE AND
SURPASS 20 MPH. THIS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS
ACROSS THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS. BY THIS EVENING
FIRE WEATHER CONDITIONS WILL BEGIN TO IMPROVE AND THE WARNING WILL
EXPIRE.

NMZ114-115-TXZ057-258-090200-
/O.CON.KMAF.FW.W.0005.000000T0000Z-150409T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR-
GUADALUPE MOUNTAINS-
219 PM CDT WED APR 8 2015 /119 PM MDT WED APR 8 2015/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE GUADALUPE 
MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS AND VAN HORN/HIGHWAY 
54 CORRIDOR...

* WINDS...WEST TO SOUTHWEST 20 TO 35 MPH WITH GUSTS UP TO 50 MPH IN
  THE MOUNTAINS.

* HUMIDITY...7 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 8, 3:08 AM MDT, 1 hour earlier.

Area forecast discussion, Apr 8, 3:08 AM MDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
408 AM CDT Wed Apr 8 2015

.DISCUSSION...

West to southwest flow aloft will continue over the region for the
next week as a series of ua troughs pass by to the north, or over,
the region.  The initial ua trough will eject northeastward well
north of the region and result in a variety of weather for us today
and tonight.  Height falls associated with this trough, along with a
fair amount of mid and high cloud currently spreading over the
region, will likely prevent the dryline from mixing aggressively
eastward across the area today, especially over the southern half or
so of the area.  The dryline will still mix eastward over SE NM,
aided by a belt of stronger mid level winds.  Therefore, expect the
strongest winds, driest conditions and fire weather concerns in
these areas.  Please see the Fire Weather discussion below for more
details.  The High Wind Warning for the Guadalupe Mountains will
remain in effect from late this morning until this evening as high
winds still look likely there.  West/southwest winds could also rise
near 30 mph sustained over portions of SE NM, especially northern
Eddy and northern Lea counties.  However, the dry slot indicated on
Water Vapor Satellite Imagery moving over southwestern AZ may be a
bit slower moving east than previous model runs indicated.  This
could postpone the best winds mixing down during max heating, so for
now, will forego issuance of a Wind Advisory for these areas.  Will
continue to monitor for any changes later today.

The dryline will sharpen up over the Stockton Plateau, Lower Trans
Pecos and Permian Basin this afternoon.  Despite cloud cover
potentially keeping high temperatures down somewhat, instability
will crop up along the dryline, conservatively on the order of
1000-1500 J/KG.  As a shortwave trough translates eastward into the
region this afternoon/evening, accompanied by the nose of a 100kt
h25 jet, think we could see scattered thunderstorms develop from the
Davis/Glass Mountains eastward into the Permian Basin.  A dry
subcloud layer over the higher terrain may result in strong winds
from any thunderstorms there this afternoon.  There will be plenty
of instability and shear for organized storms on the dryline heading
into this evening.  Think severe storms will be possible with
damaging winds and large hail possible, the latter especially so due
to steep mid level lapse rates of 7-8 C/Km.  The biggest question is
whether cloud cover will be too great and whether the cap can be
broken because of potentially lower instability.  Have kept PoPs in
the low chance category due to this uncertainty.  Any storms that
develop should move east of the region overnight.

Once the mentioned ua trough passes by to the north of the region,
slightly less warm temperatures are expected Thursday as the low
level thermal ridge over the region is flattened.  A cold front will
follow on Thursday night/Friday with a slight chance of showers and
thunderstorms mainly over the Lower Trans Pecos along and behind
it.  Temperatures will drop below normal Friday, then warm back
above normal this weekend.  A southern stream ua trough will head
toward the region this weekend, so have continued with rain chances
through the weekend as progs continue to indicate a path favorable
for this trough to actually move over the region.  Hopefully this
will be the case and much of the region will have a chance of a
wetting rain.  The downside would be the potential for severe
storms, but it is too far in the extended to put too much stock in
any given solution.  Stay tuned.

&&

.FIRE WEATHER...

An upper level storm system across the Great Basin will move eastward
toward the central Rockies by this evening. In response, the mid
level flow will increase out of the west to southwest and the
surface trough/dryline will intensify and move east away from the
eastern slopes of the Guadalupe Mountains towards the western
Permian Basin and lower Trans Pecos region this afternoon. Forecast
soundings indicate an average of 20 to 30 knots through a deeply
mixed boundary layer across the Guadalupe Mountains, southeast New
Mexico Plains and Van Horn Highway 54 Corridor by this afternoon
with surface rh/s dropping to less than 15 percent with decreasing
clouds behind the dryline for several hours. Will thus upgrade the
Fire Weather Watch to a Red Flag Warning for these areas this
afternoon through early this evening. Further south and east across
the upper Trans Pecos, Davis Mountains and western and northern
Permian Basin, persistent mid and high cloud cover, a weak surface
pressure gradient and weaker winds aloft preclude an upgrade to a
warning. If trends change the day shift could add these areas into
the warning. Conditions should improve in the warning area near or
shortly after sunset as winds diminish and rh/s increase due to the
onset of nocturnal cooling.

Fire weather conditions are expected to ease somewhat on Thursday
despite dry conditions continuing. This is due to weak 20 foot
winds expected behind a cold front. Another cold front will move
through the forecast area Thursday night and Friday resulting
in significant moistening across most areas. The exception could
be in the Presidio Valley and Davis Mountains but 20 foot winds are
not expected to be strong in these locations Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 89  54  81  50  /  10  10   0  10
BIG SPRING TX              88  63  84  54  /  20  30   0  10
CARLSBAD NM                88  50  80  46  /  10   0   0  10
DRYDEN TX                  83  65  90  67  /  40  30   0  20
FORT STOCKTON TX           91  59  83  57  /  40  20   0  10
GUADALUPE PASS TX          77  51  75  48  /  10   0   0   0
HOBBS NM                   86  47  78  46  /  10   0   0  10
MARFA TX                   82  45  78  47  /  20  10   0  10
MIDLAND INTL AIRPORT TX    89  59  84  54  /  20  30   0  10
ODESSA TX                  89  60  83  55  /  20  30   0  10
WINK TX                    92  50  84  51  /  10  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING from 11 AM this morning to 8 PM MDT this
     evening FOR THE FOLLOWING ZONES... Guadalupe Mountains of
     Eddy County.

     RED FLAG WARNING from 11 AM this morning to 8 PM MDT this
     evening FOR THE FOLLOWING ZONES... Guadalupe Mountains
     NP/Lincoln NF/LNZ...Southeast Plains/BLM Roswell/LNZ.

TX...HIGH WIND WARNING from 11 AM this morning to 8 PM MDT this
     evening FOR THE FOLLOWING ZONES... Guadalupe Mountains.

     RED FLAG WARNING from Noon CDT /11 AM MDT/ today to 9 PM CDT /8
     PM MDT/ this evening FOR THE FOLLOWING ZONES... Guadalupe
     Mountains...Van Horn and Highway 54 Corridor.

&&

12/67

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Apr 8, 2:43 AM MDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 AM CDT WED APR 8 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-082130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
343 AM CDT WED APR 8 2015 /243 AM MDT WED APR 8 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

DRY AND BREEZY CONDITIONS WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON THROUGH EARLY THIS EVENING ACROSS THE
GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS AND VAN HORN
HIGHWAY 54 CORRIDOR. A RED FLAG WARNING IS IN EFFECT.

SOUTHWEST WINDS OF 25 TO 30 MPH WITH GUSTS TO 40 MPH WILL
PRODUCE AREAS OF BLOWING DUST ACROSS THE GUADALUPE MOUNTAINS
AND SOUTHEAST NEW MEXICO PLAINS THIS AFTERNOON. THE VISIBILITY
COULD DROP TO A MILE OR LESS LOCALLY IN DUST PRONE LOCATIONS.

WEST TO SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH
ARE EXPECTED THIS AFTERNOON THROUGH EARLY THIS EVENING ACROSS
THE GUADALUPE MOUNTAINS. A HIGH WIND WARNING IS IN EFFECT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND TONIGHT ACROSS MUCH OF WEST TEXAS. THE GREATEST COVERAGE
OF STORMS IS EXPECTED TO BE ACROSS THE CENTRAL AND EASTERN
PERMIAN BASIN AND THE LOWER TRANS PECOS REGION. A FEW STORMS
COULD BECOME SEVERE THIS AFTERNOON AND THIS EVENING WITH LARGE
HAIL AND OR DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 20 PERCENT CHANCE OF SPOTTER ACTIVATION ACROSS
THE CENTRAL AND EASTERN PERMIAN BASIN AND LOWER TRANS PECOS
REGION OF WEST TEXAS THIS AFTERNOON OR THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 11:51 AM MDTWind AdvisoryMAFEddy, Lea8 hr
Apr 8, 5:43 PM MDTSpecial Weather StatementMAFCrane32 min
Apr 8, 5:53 PM MDTSevere Thunderstorm WarningMAFAndrews, Dawson, Ector, Martin37 min

Nearby

Red Flag Warnings in New Mexico, 2015Red Flag Warnings in Texas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.